Alert archive / Kentucky / Areal Flood Warnings in 2021
Areal Flood Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this areal flood warning at Feb 28, 2021, 8:27 AM EST for 8 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 28, 2021, 8:27 AM EST (13:27 UTC)
- Expired
- Feb 28, 2021, 2:15 PM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Elliott County, KY, Estill County, KY, Magoffin County, KY, Menifee County, KY, Morgan County, KY, Powell County, KY, Rowan County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 659 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WGUS43 KJKL 281327
FLWJKL
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
827 AM EST Sun Feb 28 2021
KYC063-065-153-165-175-197-205-237-281915-
/O.NEW.KJKL.FA.W.0004.210228T1327Z-210228T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elliott KY-Estill KY-Magoffin KY-Menifee KY-Morgan KY-Powell KY-
Rowan KY-Wolfe KY-
827 AM EST Sun Feb 28 2021
The National Weather Service in Jackson has issued a
* Flood Warning for...
Southern Elliott County in east central Kentucky...
Northwestern Estill County in east central Kentucky...
Eastern Menifee County in east central Kentucky...
Central Powell County in east central Kentucky...
Southern Rowan County in east central Kentucky...
Northwestern Magoffin County in southeastern Kentucky...
Central Morgan County in southeastern Kentucky...
Northern Wolfe County in southeastern Kentucky...
* Until 215 PM EST.
* At 827 AM EST, doppler radar indicated heavy rain across the area
had tapered off. However, high water and flooding of low lying
areas is occurring in the warned area from run off following heavy
rain overnight. Between 1.5 and 2.5 inches of rain have fallen
since midnight.
Some locations that may experience flooding include...
West Liberty, Stanton, Sandy Hook, New Cummer, Pekin, Mize, Grassy
Creek, Liberty Road, Blaze, Greear, Pomp, Leisure, Maytown, Index,
Wrigley, Malone, Lick Branch, Stoll, Pomeroyton and Gordon Ford.
Up to a half of an inch of additional rain is possible through 1 PM
EST Today. Heavier rain is expected to return to the area later this
afternoon and evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3772 8410 3779 8407 3783 8394 3790 8335
3793 8328 3794 8329 3802 8333 3801 8356
3802 8353 3802 8355 3804 8332 3814 8291
3811 8289 3804 8300 3790 8308 3784 8345
3786 8350
$$
JPWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Feb 28, 7:39 AM EST, 48 minutes earlier.
Area forecast discussion, Feb 28, 7:39 AM EST, 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 739 AM EST Sun Feb 28 2021 .UPDATE... Issued at 738 AM EST SUN FEB 28 2021 The better moisture transport is shifting northward into northern Kentucky and that is allowing the ongoing precipitation in eastern Kentucky to wind down a bit. This will provide a bit of a lull to the area before the front starts to move back south later on. We have had many reports of flooding in Menifee county with the rain overnight. With more rain moving in later, many areas are certainly primed for flash flooding later on. && .SHORT TERM...(Today through Monday) Issued at 400 AM EST SUN FEB 28 2021 A warm front is lifting northward across east Kentucky early this morning, with the rain shield now pushed northward into northern and northeast Kentucky. Areas farther south are seeing a much needed break from the heavier rain. The current trends are expected to hold through early this afternoon, with the heavy rain threat focused across the northern areas, particularly north of the Mountain Parkway through the morning hours. Temperatures will surge into the 60s today with some places likely reaching the lower 70s. Breezy southwest winds are also expected with wind gusts up to 25 mph at times. A fast moving shortwave is expected to help push the boundary back to the south as a cold front by late this afternoon. PW's will surge to near 1.50 inches across much of the area which is near record territory for late February. This will be a very moist environment this front will be moving into. We are expecting at least 1000 J/kg of MLCAPE to push as far northeast as south central Kentucky this afternoon. This should aid in some robust thunderstorm development this afternoon. Fortunately, the instability axis weakens considerably as it gets into east Kentucky. However, some good moisture flux from these storms will likely penetrate deep into the area, setting the stage for some very heavy rainfall this evening into tonight. Rainfall rates could approach 1 inch per hour at times. Given our fairly low flash flood guidance areawide, this could really cause some problems as we head into the evening hours. However, the heavier axis of rain does look to be more progressive which limit the the heavier rainfall to some degree. The heavier rainfall axis will shift south of the area by late evening, but some stratiform rain will continue in the wake of the front through the overnight hours, before tapering off from north to south late Sunday night or early Monday. Given the strong flow aloft, if better instability does develop into any portion of east Kentucky, a threat for some strong winds will emerge with the thunderstorms. The area is currently in a marginal risk for severe storms with the instability being the key lacking factor right now. Monday is shaping up to be drier, but cold advection behind the exiting front will keep temperatures in the 40s (Nearly 25 degrees colder than Sunday). .LONG TERM...(Monday night through Saturday) Issued at 502 AM EST SUN FEB 28 2021 Models seem to be coming into better agreement for the period. Overall, conditions are looking quiet, with just one system to contend with early on. As the period starts, strong high pressure will be moving southeast toward us with a reinforcing push of colder and drier air. This will bring dry weather through at least Tuesday. An upper level low currently near the Four Corners region will head east across the southern CONUS, and represents what looks like our only potential for precip in the long term period at this time. The latest runs of the GFS and ECMWF now agree on most of the precipitation with this system staying to our south. The NAM and Canadian model still have precipitation extending further north into our area. However, there is greater confidence in the ECMWF and GFS, especially at that time range, and nothing more than chance POPs are being used in the forecast, centered on late Tuesday night. Once this system departs on Wednesday, another cold front is expected to pass on Wednesday night and bring a reinforcement of colder and drier air to finish the week. Another system coming out of the southwest CONUS, which at one point looked like it could affect us late in the week, now looks like it will be slower and further south and probably not affect us this week. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) ISSUED AT 738 AM EST SUN FEB 28 2021 A period of VFR conditions will be seen this morning as the warm front lifts north into northern Kentucky. This will also push the rain farther north. Gusty southwest winds will be seen today with some wind gusts up to 25 knots possible. A cold front will push back south across the area this afternoon and evening, with heavy rain again overspread east Kentucky. With the rain, IFR/MVFR conditions will return with lower ceilings and visibilities. Some thunderstorms are also possible this afternoon and early evening. Some stronger winds could be seen with any storms this afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for KYZ044-050>052-058>060- 068-069-079-080-083>088-104-106>120. && UPDATE...KAS SHORT TERM...JP LONG TERM...HAL AVIATION...KAS
Hazardous weather outlook, Feb 28, 3:27 AM EST, 5 hours before
Hazardous Weather Outlook National Weather Service Jackson KY 327 AM EST Sun Feb 28 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011130- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 327 AM EST Sun Feb 28 2021 ...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Heavy rainfall, aided by a few thunderstorms, will remain focused in areas north of the Mountain Parkway through early this afternoon. The axis of heaviest rain and thunderstorms will then push southeast across the rest of eastern Kentucky late this afternoon through tonight. This rain will lead to a threat for flooding of streams, creeks, and rivers. In addition, flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Flooding along portions of the Cumberland and Kentucky river basins will continue through the early portion of the week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding or rainfall amounts over an inch through tonight. KAS/HAL
In the hours before
Local storm report, Feb 28, 7:27 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
727 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SE DYKES 37.05N 84.42W
02/27/2021 E2.60 INCH PULASKI KY TRAINED SPOTTER
TWENTY-FOUR HOUR RAINFALL TOTAL.
&&
TABLocal storm report, Feb 28, 7:38 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
738 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WALTERSVILLE 37.87N 83.93W
02/28/2021 M2.05 INCH POWELL KY CO-OP OBSERVER
TWENTY-FOUR HOUR RAINFALL TOTAL.
&&
TABLocal storm report, Feb 28, 7:47 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
747 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD WALTERSVILLE 37.86N 83.94W
02/28/2021 POWELL KY 911 CALL CENTER
ADAMS RIDGE WAS REPORTED AS HAVING WATER
ACROSS THE ROAD AND AN ALTERNATE ROUTE IS
BEING USED FOR PEOPLE TRAVELING THE ROAD.
&&
HASLocal storm report, Feb 28, 8:06 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
806 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD VIRDEN 37.88N 83.95W
02/28/2021 POWELL KY 911 CALL CENTER
WATER WAS COVERING THE ROAD AT MILE MARKER
16 ON MOUNTAIN PARKWAY. THE ROAD WAS NOT
CLOSED.
&&
HASLocal storm report, Feb 28, 8:22 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
822 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN CRESSY 37.83N 84.03W
02/28/2021 M2.62 INCH ESTILL KY CO-OP OBSERVER
TWENTY-FOUR HOUR RAINFALL TOTAL.
&&
TABLocal storm report, Feb 28, 8:27 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
827 AM EST SUN FEB 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM FLOOD WRIGLEY 38.02N 83.27W
02/28/2021 MORGAN KY 911 CALL CENTER
WATER WAS COVERING THE ROAD AT THE
INTERSECTION OF HIGHWAY 711 AND HIGHWAY 7.
THE ROAD WAS IMPASSIBLE.
&&
HASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 7:30 PM EST | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
| Feb 27, 10:04 PM EST | River Flood Advisory | JKL | Floyd | 48 hr |
| Feb 27, 10:35 PM EST | Areal Flood Advisory | JKL | Clay, Knox, Leslie, Whitley | 3 hr |
| Feb 27, 11:00 PM EST | Areal Flood Advisory | JKL | Bell, Harlan, Knox, McCreary, Wayne, Whitley | 3 hr |
| Feb 27, 11:51 PM EST | Areal Flood Advisory | JKL | Bell, Harlan, Leslie, Letcher, Perry | 3 hr |
| Feb 27, 11:54 PM EST | Areal Flood Advisory | JKL | Clay, Knott, Knox, Laurel, Leslie, Letcher and 6 more | 3 hr |
| Feb 28, 12:12 AM EST | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Letcher, Magoffin, Martin and 2 more | 3 hr |
| Feb 28, 12:19 AM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Estill, Jackson, Knott, Laurel and 7 more | 3 hr |
| Feb 28, 12:31 AM EST | Flash Flood Warning | JKL | Bell, Clay, Knox, Laurel, Leslie, Perry and 1 more | 2 hr |
| Feb 28, 3:38 AM EST | Areal Flood Advisory | JKL | Bath, Elliott, Estill, Menifee, Montgomery, Morgan and 1 more | 5 hr |
| Feb 28, 4:29 AM EST | Areal Flood Warning | JKL | Clay, Knox, Leslie | 9 hr |
| Feb 28, 5:30 AM EST | Flash Flood Warning | JKL | Estill, Menifee, Montgomery, Morgan, Powell, Rowan | 4 hr |
| Feb 28, 6:46 AM EST | River Flood Warning | JKL | Estill, Powell | 3 days |
| Feb 28, 9:34 AM EST | Areal Flood Warning | JKL | Estill, Menifee, Montgomery, Morgan, Powell, Rowan | 6 hr |
| Feb 28, 10:28 AM EST | River Flood Advisory | JKL | Breathitt | 10 hr |
| Feb 28, 11:01 AM EST | River Flood Warning | JKL | Whitley | 4 days |
| Feb 28, 11:01 AM EST | River Flood Warning | JKL | Knox | 61 hr |
| Feb 28, 1:28 PM EST | Areal Flood Advisory | JKL | Breathitt, Estill, Jackson, Johnson, Lee, Magoffin and 6 more | 3 hr |
| Feb 28, 1:35 PM EST | Areal Flood Advisory | JKL | Breathitt, Floyd, Jackson, Johnson, Knott, Laurel and 7 more | 3 hr |
| Feb 28, 1:46 PM EST | Areal Flood Advisory | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 2 hr |
| Feb 28, 2:14 PM EST | Areal Flood Warning | JKL | Bath, Elliott, Estill, Menifee, Montgomery, Morgan and 3 more | 24 hr |
| Feb 28, 4:01 PM EST | Areal Flood Warning | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 20 hr |
| Feb 28, 4:10 PM EST | Areal Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Lee and 7 more | 6 hr |
| Feb 28, 4:16 PM EST | Areal Flood Warning | JKL | Breathitt, Estill, Floyd, Jackson, Johnson, Knott and 8 more | 6 hr |
| Feb 28, 4:31 PM EST | Flash Flood Warning | JKL | Estill, Jackson, Johnson, Lee, Magoffin, Menifee and 4 more | 6 hr |
| Feb 28, 5:34 PM EST | Flash Flood Warning | JKL | Breathitt, Estill, Jackson, Lee, Magoffin, Morgan and 4 more | 9 hr |
| Feb 28, 5:58 PM EST | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin, Morgan, Pike | 9 hr |
| Feb 28, 6:21 PM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Floyd, Jackson, Knott, Laurel and 7 more | 2 hr |
| Feb 28, 6:37 PM EST | Special Weather Statement | JKL | Pulaski | 38 min |
| Feb 28, 6:46 PM EST | Flash Flood Warning | JKL | Breathitt, Clay, Floyd, Jackson, Knott, Leslie and 4 more | 8 hr |
| Feb 28, 6:46 PM EST | Special Weather Statement | JKL | Clay, Jackson, Laurel | 44 min |
| Feb 28, 6:52 PM EST | Flash Flood Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Owsley, Pike | 8 hr |
Nearby
Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.